The use of codeine for analgesia in children and adolescents under 18 has been restricted after an EU review. The review was triggered by reports in children who received codeine for pain control after tonsillectomy or adenoidectomy, for obstructive sleep apnoea and who developed rare, but life-threatening adverse events, including death.
Codeine is converted into morphine (which is responsible for its pharmacological effects) by the P450 enzyme CYP2D6. There are many genetic variations of CYP2D6 which affect the extent of this conversion in individuals.
Different plasma morphine concentrations in patient’s blood leads not only to different levels of pain relief, but also to a variable and unpredictable risk of side-effects due to morphine’s action on the brain and respiratory centre.
Symptoms of morphine toxicity include somnolence, reduced levels of consciousness, lack of appetite, nausea and vomiting, constipations and respiratory depression.
Codeine is not recommended in children with neuromuscular disorders, severe cardiac or respiratory conditions, upper respiratory or lung infections as symptoms of morphine toxicity may be increased in these patients.